Patient Comments: Cortisone Injection - Experience

Please describe your experience with a Cortisone Injection.

Comment from: sunbird379, 55-64 Female (Patient) Published: November 01

Yesterday (10/28/2012) I had ultrasound-guided bilateral knee cortisone injections after experiencing significant knee pain for the past several months. These injections truly were great. My only side effect was insomnia last night. The pain relief was immediate (which I initially attributed to the lidocaine injections) and after the lidocaine had worn off I was amazed that my pain had indeed decreased by 80 to 85%. I am now 17+ hours from the time the injections were done, and the pain level is still 80 to 85% gone.

Was this comment helpful?Yes
Comment from: pjgirl, 65-74 Female (Patient) Published: October 18

I am a patient and a nurse. I have rheumatoid arthritis (RA) and have had many cortisone shots in many joints. I have always gotten good results from the shots. In the past year I have had 3 shots, and all three have caused great itching at the site for several days to a week. This past week I had the base of my right thumb injected and besides being itchy, it is more swollen then it was to begin with.

Was this comment helpful?Yes
Comment from: Maine Grandmother, 45-54 Female (Patient) Published: October 15

I had a cortisone injection in my back 2 days ago. Several hours later my face started swelling and turning red, my heart was racing, I had severe sweats and then chills. Next day a coworker asked if I had fallen asleep in a tanning bed. A visit to my doctor and she told me to take Pepcid which is a histamine blocker. Luckily I was already on an allergy medicine or who knows how bad this would have been. I have had several cortisone shots over the years in the shoulder, back and thumbs, and have never had a reaction. This is horrible but I do have to say it will be worth it in the end.

Was this comment helpful?Yes
Comment from: katerina, 65-74 Female (Patient) Published: October 15

I have gotten several Synvisc and cortisone shots for the past three years-every three to four months I go in and the doctor alternates between the two. The last Synvisc shot I got gave me a bad headache for about two days. I told the doctor and he said he wouldn't give me any more Synvisc. So, I got a cortisone shot about three weeks ago. My knees felt great that afternoon! However, that evening I got the worst headache I have ever experienced, then my body felt like it was on fire from the waist up. My blood pressure, normally very low, shot up to 174/125! My face was flushed and swollen, the skin on my face felt like it was going to break open. I got terribly crabby, mean as a snake, and I'm normally even tempered. I was so agitated, I couldn't sleep the first night. The second night I fell asleep, but woke up almost immediately and went out in my living room and kitchen and started throwing things around. I barely remember doing it. I was so confused, I wanted to tell my husband to call an ambulance, but I couldn't remember his name! I sat in the middle of the floor crying. I called the doctor's office and told the receptionist about it, and she flippantly said, "Oh, that happens. Just rest." Rest? Are you kidding me? I called my regular doctor's office, didn't get to talk to him. He sent in a prescription for Benadryl. By that time I was desperate for relief. Benadryl wasn't going to do it. I finally slept and felt somewhat better when I woke up. After about four days, the stuff must have left my system and I felt human again. I will never, ever take cortisone again!

Was this comment helpful?Yes
Comment from: Chrissy64, 65-74 Female (Patient) Published: October 15

I was a little nervous going to have my cortisone injection in the right shoulder. Scary stories of huge needles, injecting directly into muscle causing pain, etc. It was amazing. The radiologist was assisted by the ultrasound operator who found my torn tendon caused by wrenching my shoulder behind the driver's seat in my husband's car reaching for the mail! The injection was virtually painless - like a bee sting as the radiographer said. Within minutes the tingling down my arms had gone and pain in the upper arm reduced. Two days later I have red cheeks but read that is normal and hopefully it's onward and upward! I may go back to physiotherapy as suggested but will check with the doctor. Very relieved in every sense of the word as I still work in my home-based business making preserves. All good.

Was this comment helpful?Yes
Comment from: katerina111, 65-74 Female (Patient) Published: October 08

I have been alternating Synvisc and cortisone shots for the past 18 months trying to put off knee replacement. The last Synvisc shot gave me such a terrible headache for the next two days, I told the doctor I didn't want to do that again. I am not wimpy about pain, but that headache was a killer! Yesterday I went in and had a cortisone injection. I woke up at 2 a.m. with a headache and was agitated, and felt like I couldn't breathe. I have migraine headache medications so took one of them, didn't help, now took Excedrin extra strength. It's helping a little. I hope this goes away. My knees feel great! I guess the trade off might be worth it. Several years ago I had cortisone shots in my ankles - arthritis everywhere! The next day I was at a meeting at work and my face suddenly got flushed to the point of being almost purple, and I had a hard time breathing. I went to emergency room and told them I had had a cortisone shot. The doctor said it shouldn't matter - the body makes cortisone, so it should not affect a person that way. He asked me what I had eaten or drank and I said nothing! He was puzzled. Now I see all these people who have had problems and realize that I'd better not do it again.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Side effects Question: What side effects (if any) did you experience with your cortisone injection?
Cortisone Injection - Knee And Hip Question: Share your experience with cortisone injections in your hip or knee

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!